J Affect Disord. 2010 Sep;125(1-3):111-5. Epub 2010 Jun 8.
BACKGROUND: Antidepressant-induced switch to mania has not been thoroughly characterized in bipolar disorder and is even less well understood in unipolar depression.
METHOD AND RESULTS: I describe, as a first-person narrative, my own experience of psychotic mania, which was suspected to have been induced by the tricyclic antidepressant, dosulepin. I have had a 16-year history of depression and was receiving sertraline 50 mg od when I was prescribed, off licence, dosulepin 25 mg 1-2 nocte for insomnia. Within days, I developed mild hypomanic symptoms and returned to my GP, who discontinued dosulepin but continued treatment with sertraline. I was also referred for psychiatric assessment. Two months later, I was detained under Section II of the Mental Health Act 1983 and admitted to hospital with psychotic manic symptoms.
CONCLUSION: More understanding of antidepressant-induced switch to mania is needed in unipolar depression. My case study highlights the need for prompt specialist care for patients with depression reporting even mild, sub-threshold symptoms of mania.
2010 Elsevier B.V. All rights reserved.
PMID: 20570368 [PubMed - indexed for MEDLINE]